Virginia, 2025

Flash Flooding and Damaging Winds in Virginia, July 16 to 17, 2025

July 16 to 17, 2025 · NWS RNK · 4 events in 3 counties and zones

A hot and humid air mass combined with orographical lift to produce a severe thunderstorm in Bath County of southwest Virginia. Damaging wind gusts from this storm blew down two trees west of Nimrod Hall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A hot and humid air mass combined with orographical lift to produce a severe thunderstorm in Bath County of southwest Virginia. Damaging wind gusts from this storm blew down two trees west of Nimrod Hall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 16, 6:42 PM EST, 49 minutes earlier.

Area forecast discussion, Jul 16, 6:42 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
742 PM EDT Wed Jul 16 2025

.SYNOPSIS...
The weather pattern will remain very warm and muggy with a daily
threat of showers and thunderstorms. Greatest concentration of
storms today is expected over the mountains. A marginal risk of
severe storms exists across West Virginia and into northern
Virginia...north of Interstate 64. Near seasonal summer heat and
humidity will persist.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 740 PM EDT Wednesday...

Key Messages:

1) Seasonal summer heat and humidity persists.

2) Another round of afternoon showers and storms.

Only watching a couple areas of thunderstorms at this time, in
the VA Southside, and Greenbrier County and Alleghany Highlands
of VA, the later of which is producing plenty of lightning. One
large area of storms has developed over southeastern OH this
afternoon, and is tracking east towards the central
Appalachians, looking to reach the western border of the
forecast area by around midnight or so. Coverage of storms over
the area may increase somewhat before the activity to the west
gets to the area, as the westerly winds aloft start to relax.
Some uncertainty remains in how far east the storms currently
over OH will make it past the Blue Ridge, as models have been
trending towards the storms weakening as they move east, with
the influence of the synoptic scale ridge over the southeastern
US/western Atlantic building farther west. Nevertheless, these
storms will still be pretty efficient rain producers given how
moist the airmass is, and strong, gusty winds are also possible.

Previous discussion below...

As of 215 PM EDT Wednesday...

As we sit south of a boundary in a hot and humid airmass, there
is plenty of available moisture and surface instability (from
diurnal heating) to cause convection throughout the afternoon
and into the evening hours. A broad ridge off the Carolina coast
is building west a bit today, so there is some synoptic scale
suppression in the Piedmont and central VA areas. The ridge is
also providing southwesterly flow, so most storms that form
today will have a southwesterly component to their motion. Most
storm activity will occur along or west of the Blue Ridge where
the influence of said ridge is not as strong and convection can
occur more freely.

The heaviest action will be further north into the Alleghany
Front of the Appalachians and above, owing to the more northerly
location of the boundary and the encroaching ridge to the
southeast. Heavy rain is still expected with these storms, but
it is not as concerning for flooding issues.

Temperatures will warm and generally in the 80s across the
region today. Expect even warmer temps on Thursday, and Heat
indices to approach 100F in the Piedmont.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 102 PM EDT Wednesday...

Key Messages:

1) Confidence is high for scattered showers and thunderstorms each
afternoon and evening.

2) Typical summertime heat and humidity should persist through the
rest of this week.

A cold front, caught in zonal flow, will stall across central West
Virginia and northern Virginia through Saturday. Shortwaves tracking
along this boundary will help bring afternoon and evening showers and
thunderstorms to the area. A few storms could become strong to
severe over the foothills and Piedmont. The primary threat will be
damaging wind gusts.

PWATs are forecast to remain in the 1.50 to 2.00 inch range. Spotty
strong storms could produce 1-2 inches of rain in less than an hour.
Some isolated slow-moving storms may also drop 3+ inches of rain in
an hour or two. With a wet weather pattern the last several days,
there will likely remain a Marginal Risk for Flash Flooding each day
along and east of the Blue Ridge.

High temperatures will generally run around 5F warmer than normal
with 80s across the mountains and lower 90s in the foothills and
Piedmont. Overnight lows will remain muggy and about 10F warmer than
normal.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 124 PM EDT Wednesday...

Key Messages:

1) Showers and thunderstorms chances remain into Monday.

2) A cold front may bring a couple of days of dry weather.

A backdoor cold front will wedge south across the region Sunday into
Monday. Another round of showers and thunderstorms are possible, but
instabilities looks weak. If any strong storms would develop, it
will likely occur along and south of the VA/NC border. If this wedge
is strong enough and pushes into the Carolinas, Tuesday and
Wednesday, possibly Thursday could be dry. Some slightly cooler than
normal temperatures are expected next week.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
As of 730 PM EDT Wednesday...

Mostly VFR conditions prevail across the area, with a couple
exceptions, at KDAN and in the Alleghany Highlands/Greenbrier
County WV area, where a few thunderstorms are currently
located. This trend of prevailing VFR conditions, with MVFR or
lower ceilings in the vicinity of thunderstorms, will continue
through the remainder of the evening. Storms also to the west
over the Ohio Valley are tracking closer to the central
Appalachians, and look to reach the western terminals by
midnight, or by 03Z Thursday at the earliest, and coverage of
storms overall may increase within the next few hours as the
westerly winds aloft start to relax. How far east past the Blue
Ridge these storms will hold together is uncertain, as models
have been trending to less activity in the Piedmont and
Southside overnight. Therefore, have only included VCTS or VCSH
for terminals west in the mountains, excluding KLYH and KDAN
given the lesser confidence at this time.

Ceilings will lower overnight and into the morning hours of
Thursday, but lifting by midday or early afternoon. Patchy fog
is possible in the west in the pre dawn hours, especially
locations that received rain today, such as KLWB, but will
dissipate quickly as winds increase and the ground starts to
warm with daytime heating. Thursday afternoon looks to play
out similarly to today, with showers and thunderstorms
developing by the mid afternoon, as the westerly winds ease.

Overall, winds will be mainly southwest to westerly, up to 10 to
15 knots Thursday, but stronger gusts and variable wind
direction is likely near any thunderstorms, like the 29 knot
gust observed at KDAN within the last 60 minutes as a
thunderstorm moved over the airport. Thunderstorms will also be
capable of producing heavy rain, which can lead to quick
reductions in visibilities.

.EXTENDED AVIATION OUTLOOK...

The overall pattern remains stagnant for the remainder of this
week with a warm and humid air mass providing daily chances of
afternoon showers and thunderstorms and an overnight potential
for patchy fog. In general, conditions expected to be VFR for
most of this week with the exceptions being the aforementioned
afternoon storms and overnight fog which will result in tempo
sub-VFR conditions.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...AS/VFJ
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AS/PM
Hazardous weather outlook, Jul 16, 1:47 PM EST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
247 PM EDT Wed Jul 16 2025

NCZ001>006-018>020-VAZ007-009>017-022-032>035-043>047-058-059-171900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Roanoke-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
247 PM EDT Wed Jul 16 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk (level 1 of 5) for severe thunderstorms
Thursday afternoon and evening.

There is a marginal risk (level 1 of 4) of excessive rainfall from
thunderstorms Thursday through the upcoming weekend...mainly due to
slow moving afternoon and evening thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ018>020-023-024-WVZ042>044-507-508-171900-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
247 PM EDT Wed Jul 16 2025

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk (level 1 of 5) for severe thunderstorms
this afternoon and evening. Primary threat is damaging wind gusts.
There is also the potential for excessive rainfall which may lead to
flooding if storms linger over a location for more than an hour.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk (level 1 of 5) for severe thunderstorms
Thursday afternoon and evening.

There is a marginal risk (level 1 of 4) of excessive rainfall
from thunderstorms Thursday through the upcoming weekend...mainly
due to slow moving afternoon and evening thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 3:07 PM EST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
407 PM EDT Wed Jul 16 2025

VAZ023-162030-
Botetourt VA-
407 PM EDT Wed Jul 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BOTETOURT COUNTY
THROUGH 430 PM EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm over
Daleville, or over Troutville, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Troutville...
Nace...
Daleville...
and Cloverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3746 7973 3735 7992 3738 7999 3750 7990
TIME...MOT...LOC 2007Z 233DEG 7KT 3740 7991

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, Jul 16, 3:33 PM EST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
433 PM EDT Wed Jul 16 2025

VAZ023-034-162100-
Botetourt VA-Bedford VA-
433 PM EDT Wed Jul 16 2025

...A STRONG THUNDERSTORM WILL IMPACT
WEST CENTRAL BEDFORD AND SOUTHWESTERN BOTETOURT COUNTIES THROUGH 500
PM EDT...

At 433 PM EDT, Doppler radar was tracking a strong thunderstorm over
Blue Ridge, or over Troutville, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Troutville...
Montvale...
Fincastle...
Nace...
Laymantown...
Daleville...
and Lithia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3734 7985 3743 7997 3753 7985 3750 7969
      3739 7964
TIME...MOT...LOC 2033Z 233DEG 16KT 3740 7983

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, Jul 16, 5:25 PM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
625 PM EDT Wed Jul 16 2025

VAZ019-020-WVZ507-162300-
Bath VA-Alleghany VA-Eastern Greenbrier WV-
625 PM EDT Wed Jul 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ALLEGHANY AND
SOUTHWESTERN BATH COUNTIES IN WEST CENTRAL VIRGINIA THROUGH 700 PM
EDT...

At 625 PM EDT, Doppler radar was tracking a strong thunderstorm over
Natural Well, or 7 miles southwest of Hot Springs, moving northeast
at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hot Springs...
Warm Springs...
Lake Moomaw...
Mountain Grove...
Ingalls Field...
Carloover...
and Bacova Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3809 7982 3798 7973 3788 7993 3793 8008
      3806 8003 3806 7996 3810 7993 3812 7994
      3813 7994
TIME...MOT...LOC 2225Z 219DEG 16KT 3795 7996

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, Jul 16, 7:11 PM EST, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
811 PM EDT Wed Jul 16 2025

VAZ019-020-170045-
Bath VA-Alleghany VA-
811 PM EDT Wed Jul 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ALLEGHANY AND
SOUTHWESTERN BATH COUNTIES IN WEST CENTRAL VIRGINIA THROUGH 845 PM
EDT...

At 810 PM EDT, Doppler radar was tracking a strong thunderstorm over
Natural Well, or 8 miles northwest of Clifton Forge, moving east at
10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clifton Forge...
Hot Springs...
Ingalls Field...
Carloover...
Natural Well...
Callison...
and Douthat State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3784 7998 3793 8002 3802 7982 3784 7980
TIME...MOT...LOC 0010Z 262DEG 7KT 3790 7994

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG

The radar

The Roanoke radar (KFCX), 117 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Bath

When
July 16, 7:31 PM EST
Where
Bath County, 4.49 mi S of Bath Alum
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.985, -79.722

Thunderstorm winds blew down one tree along the 6000 block of Douthat State Park Road.

Thunderstorm Wind, Bath

When
July 16, 7:35 PM EST
Where
Bath County, 4.42 mi W of Nimrod Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.940, -79.710

Thunderstorm winds blew down one tree along Echo Valley Road.

Flash Flood, Alleghany

When
July 16, 8:00 PM EST
Where
Alleghany County, 1.29 mi W of Falling Spg to 1.77 mi WSW of Falling Spg
Cause
Heavy Rain
Reported by
Public
Coordinates
37.878, -80.004

Indian Draft Creek was observed flooded over Indian Draft Road near the intersection with Jackson River Road, making the road flooded and impassible until the water receded. No damage was reported to the road. Nearby, residents living along East Morris Hill Road witnessed several inches of heavy runoff flowing down the roadway.

Flash Flood, Tazewell

When
July 16, 9:10 PM EST to July 17, 1:00 AM EST
Where
Tazewell County, 0.86 mi SE of Red Ash to 0.95 mi ENE of Seaboard
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.111, -81.869

Slow-moving thunderstorms produced a radar-estimated 4 to 4.25 inches of rain within a 2-hour period in the vicinity of the Towns of Richlands and Cedar Bluff, with most of the rain falling in around 90 minutes. Such a rainfall would be a 200-year ARI at the 2-hour duration per NOAA Atlas 14 Point Precipitation Frequency estimates. Rainfall rates estimated by radar reached a maximum of around 5.5 inches per hour. FLASH 3-hour ARI reached a maximum of a 200-year event by 10:40 pm EDT, while the 3-hour FLASH QPE/FFG Ratio rose as high as 245. Runoff from the rainfall caused several roads to be flooded and impassible until the flood waters receded within the area. This included Franklin Avenue and Business Route 460 in Richlands. No known damage resulted from this flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270632, 1270633, 1293357, 1293491.